Q: I used to have a terrible problem with flatulence. It didn’t seem to matter what I ate.
When I found out that I’m gluten-intolerant, I cut bread and anything else made of flour out of my diet. All my gassiness went away!
My doctor wanted to prescribe Prevacid, but I followed a food allergy elimination diet instead. After two weeks, I gradually started adding things like eggs and milk back into my diet. Wheat was causing all my problems.
A: Your experience is not unique. A recent study of French women found that those who ate bread, sandwiches and pastries frequently were more troubled with flatulence (Nutrition, March 2017).
Other foods also can contribute to excessive gas. Beans, broccoli, onions and cabbage pose problems for many people.
The best way to identify the culprits is to keep a food diary. Your elimination diet strategy is practical.
Q: How does a person know if a drug he or she is taking is produced in a foreign country, diluted or even filled with harmful chemicals?
A: Your questions are challenging. Although food and clothing are labeled with country of origin, medications are not. You may need to ask the pharmacist which company made your pills. Looking the company up online might give you a hint as to where the final product was made.
As for contamination, you have to trust your pharmacy to supply quality medicines. If you suspect a problem, report it to the prescriber, pharmacist and to the Food and Drug Administration’s MedWatch.
Q: A cardiologist started me on atorvastatin because my cholesterol was borderline. I am 70 years old, 6 feet tall, 151 pounds and very active.
Within a few weeks, I was experiencing intermittent muscle pain. I also had to force myself to exercise because I tired very quickly. My sex drive dropped through the floor.
After 10 months, I noticed joint pain that quickly escalated. Soon hip pain threatened to keep me from walking, so in early December I had to stop the drug.
Recovery started quickly, and now, after six weeks, I am feeling good again. I have a home testing kit to help monitor my cholesterol. What do you recommend for controlling it without drugs?
A: Statins like atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) have become the foundation for heart attack prevention. Some people, however, experience debilitating side effects like those you mention.
A study in JAMA Internal Medicine (August 2014) points out that long-term use of statins is “associated with less physical activity for as long as statins are used.” The authors note that this may be due to muscle pain, fatigue and weakness.
Exercise is at least as important as cholesterol control in preventing heart attacks. There are a number of ways you can keep your cholesterol down and still stay active.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”